Michigan, 2025Winter Storm in Michigan, March 19 to 20, 2025
March 19 to 20, 2025 · NWS MQT · 6 events in 6 counties and zones
A Colorado Low tracking through the southern Great Lakes Basin brought an axis of heavy snowfall to the southern and eastern portions of the UP from the 19th to the 20th, bringing power outages, treacherous road conditions, and various building closures.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Colorado Low tracking through the southern Great Lakes Basin brought an axis of heavy snowfall to the southern and eastern portions of the UP from the 19th to the 20th, bringing power outages, treacherous road conditions, and various building closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 19, 6:46 AM EST, 3 hours 14 minutes earlier. Its key messages:
- A late-season winter storm will bring moderate to heavy snow and strong winds to portions of central and eastern Upper Michigan this afternoon through tonight. The worst conditions are expected to start late this afternoon and have shifted southeast with the latest forecast. The combination of high winds and heavy, wet snow will result in difficult travel conditions and potential power outages.
- Light snow this morning will become moderate to heavy into the afternoon and evening, with rates of 1-2"/hr expected in the heaviest bands.
- Snow will become more fluffy in the evening, leading to possible whiteout conditions, especially near the Lake Superior shorelines. Travel will be very difficult.
Area forecast discussion, Mar 19, 6:46 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
746 AM EDT Wed Mar 19 2025
.KEY MESSAGES...
- A late-season winter storm will bring moderate to heavy snow
and strong winds to portions of central and eastern Upper
Michigan this afternoon through tonight. The worst conditions
are expected to start late this afternoon and have shifted
southeast with the latest forecast. The combination of high
winds and heavy, wet snow will result in difficult travel
conditions and potential power outages.
- Light snow this morning will become moderate to heavy into the
afternoon and evening, with rates of 1-2"/hr expected in the
heaviest bands.
- Snow will become more fluffy in the evening, leading to
possible whiteout conditions, especially near the Lake
Superior shorelines. Travel will be very difficult.
&&
.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 504 AM EDT Wed Mar 19 2025
The low that has been monitored all week is currently spinning over
Kansas with its associated frontal boundary extending northeastward
across the lower Great Lakes Region. Latest model runs have trended
the system much farther southeast and delayed time of onset. This
has resulted in a rather drastic shift in the axis of heaviest snow
to the eastern third of Upper Michigan as opposed to central Upper
Michigan. Therefore, Gogebic and Baraga Counties have been dropped
from the advisory and warning, and the Winter Storm Warning now
encompasses Menominee and the eastern counties. In addition, the
freezing rain/ice accumulation threat has been removed with p-type
trending more toward rain and snow before a transition to all snow.
Worst conditions are still progged for this afternoon and evening
with the heaviest snow axis extending from southeast Dickson County
to Luce County where snow amounts could reach 8-10 inches. In
addition, due to the heavy, wet snow and widespread NNE wind gusts
in excess of 30 mph, power outages will be a threat.
&&
.LONG TERM /TONIGHT THROUGH TUESDAY/...
Issued at 421 AM EDT Wed Mar 19 2025
The start of the extended fcst is during the peak of this strong
winter storms with ongoing moderate to heavy snow over E half this
evening and light snow to the W. The low is expected to track NE
from Chicago to Lake Huron tonight bringing 850-700 mb f-gen over
the east. Latest guidance has shifted the heaviest swath of QPF to
the SE due to a more southerly track of the PV anomaly. Cooling
aloft brings 850 mb temps down to around -10C over the lake
providing some weak lake enhancement accompanied by NNE becoming N
upslope flow. The DGZ is expected to increase to around 5-7kft with
the airmass cooling before drying out, yielding a transition from
wet and heavy snow to drier snow. This in tandem with the N gusts up
to 30-40 mph (~60% chance for gusts up to 45 mph) in the east would
lead to areas of blowing snow. At the same time, CAMs are indicating
a brief period of heavy snowfall rates over the east with model
reflectivities up to 30-40 dBZ! Snowfall rates in excess of 1" per
hour and blowing snow will significantly reduce visibilities in the
east and with accumulation on roads, difficult travel is expected
into Thu over the E. Strong winds with the earlier wet snow could
also yield power outages. Otherwise, lows tonight are expected in
the teens to mid 20s.
High pressure ridging building in from the W on Thu dries out
lingering snow by mid morning, then dry weather likely continues
through Fri morning. Temps peak in the 30s on Thu with lows Thu
night in the mid teens to upper 20s, coldest E where clearer skies
remain longer under ridging. Brief/weak WAA into Fri brings warmer
temps into the 40s. A trough over Manitoba and another trough over
the N Plains Fri morning both swing over the Great Lakes Fri night
through Sat. This sends a pair of clipper lows over the region with
a cold front tracking SE over the UP, bringing a round of light
rain/snow showers to the UP Fri evening. This quickly transitions
over to LES showers as 850 mb temps plummet to -17C to -20C. High
pressure builds back over the Upper Great Lakes on Sat diminishing
any snow showers. Light accumulations up to 2" are possible,
primarily over the NW wind snow belts.
A trough over the PAC NW Fri night quickly deepens over the N Plains
Sat night, sending a stronger clipper low over the Great Lakes Sun
night into Mon. This looks to bring the next chances for widespread
accumulating snow as ensemble probabilities of 3" of snow in 24hr
are around 30-60%.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 746 AM EDT Wed Mar 19 2025
A strong low pressure system will move into the TAF sites today, but
most impact will now be at SAW due to a southeast shift in the
system. So, IFR conditions currently at IWD will actually gradually
improve through the day. And, much the same with CMX, early MVFR
conditions should improve to VFR. SAW, however, will primarily be at
IFR levels with periods of LIFR or worse in heaviest snow showers,
especially this afternoon and evening. In addition, north/northeast
winds will intensify by mid to late morning with gusts of 25 to 30
kts at IWD and as high as 35 kts at CMX and SAW.
&&
.MARINE...
Issued at 436 AM EDT Wed Mar 19 2025
Northeast winds across the lake increase to 20-30 kts this morning
as a strong low pressure approaches the Great Lakes. Winds gradually
back north through this evening, increasing up to gales to 35-40 kts
over the eastern two thirds of the lake as the low moves over Lower
MI. The strongest winds are expected over the east half where there
is a 10-20% chance for high end gales up to 45 kts near the southern
shores. Gales over the north central fall off ahead of sunrise, with
gales over the east ending by the afternoon as they back west. Some
light to moderate freezing spray is expected tonight into Thursday
morning, mainly over the east half of the lake.
Winds back southwest into Thursday evening over the west and
Thursday night in the east, increasing up to 20-30 kts with
strongest winds expected over the west half of the lake. Winds over
the east increase to 20-30 kts on Friday, but winds quickly veer
northwest as a cold front descends southeast across the lake
Friday afternoon and evening. Some gales are likely (50-70%
chance for gales to 35 kts) Friday night over the east half.
Moderate freezing spray is possible Friday night through
Saturday.
Winds likely settle below 20 kts Saturday evening, remaining 20 kts
or less through Sunday morning. A stronger clipper system Sunday
night into Monday brings the next period of 20-30 kt winds.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning until 8 PM EDT /7 PM CDT/ this evening
for MIZ005>007-012>014-085.
Winter Storm Warning from 2 AM EDT /1 AM CDT/ to 5 AM EDT /4
AM CDT/ Thursday for MIZ005>007-012>014-085.
Winter Storm Warning from 11 AM this morning to 7 PM CDT this
evening for MIZ010-011.
Lake Superior...
Gale Warning from 2 PM EDT /1 PM CDT/ this afternoon to 8 AM
EDT /7 AM CDT/ Thursday for LSZ240>244-263-264.
Gale Warning from 8 PM this evening to 2 PM EDT Thursday for
LSZ245>251-265>267.
Lake Michigan...
Gale Warning from 5 PM this afternoon to 2 PM EDT Thursday for
LMZ221-248-250.
&&
SHORT TERM...TDUD
LONG TERM...Jablonski
AVIATION...TDUD
MARINE...JablonskiHazardous weather outlook, Mar 19, 4:17 AM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
517 AM EDT Wed Mar 19 2025
MIZ001>007-009>014-084-085-200930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
517 AM EDT Wed Mar 19 2025 /417 AM CDT Wed Mar 19 2025/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
A strong winter storm will impact the area today through
tonight. Light snow, or a rain/snow mix in the far eastern UP,
will eventually transition to accumulating heavy, wet snow with
the worst conditions starting Wednesday afternoon. Prepare for
difficult travel conditions and potential power outages. The
hazardous conditions will impact the Wednesday evening commute.
See the latest winter storm warning for further details.
Lakeshore flooding is possible tonight for the shoreline of Lake
Superior east of Marquette.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Lakeshore flooding is possible into Thursday morning for the
shoreline of Lake Superior east of Marquette.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-200930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
517 AM EDT Wed Mar 19 2025 /417 AM CDT Wed Mar 19 2025/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
North gales to 40 knots are possible this afternoon through
tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
North gales to 40 knots are possible into Thursday morning. See
the latest marine weather message and Lake Superior forecast for
further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-200930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
517 AM EDT Wed Mar 19 2025
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
North/northwest gales to 40 knots are possible this evening
through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
North/northwest gales to 40 knots are possible into Thursday
morning.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
TDUD
Winter Storm, Delta
- When
- March 19, 10:00 AM EST to March 20, 6:00 AM EST
- Where
- Delta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Heavy wet snow of 6 to 10 inches accumulated, resulting in treacherous travel conditions. Key impacts: travel delays, traffic accidents, school and business closures.
Winter Storm, Menominee
- When
- March 19, 10:00 AM CST to March 20, 6:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Heavy wet snow of 6 to 8 inches accumulated, resulting in treacherous travel conditions. Key impacts: travel delays, traffic accidents, school and business closures.
Winter Storm, Alger
- When
- March 19, 1:00 PM EST to March 20, 6:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Heavy wet snow of 4 to 10 inches accumulated, resulting in treacherous travel conditions. Key impacts: travel delays, traffic accidents, school and business closures.
Winter Storm, Northern Schoolcraft
- When
- March 19, 1:00 PM EST to March 20, 6:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Heavy wet snow of 6 to 10 inches accumulated, resulting in treacherous travel conditions. Key impacts: travel delays, traffic accidents, school and business closures, a few power outages.
Winter Storm, Southern Schoolcraft
- When
- March 19, 1:00 PM EST to March 20, 6:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Heavy wet snow of 6 to 8 inches accumulated, resulting in treacherous travel conditions. Key impacts: travel delays, traffic accidents, school and business closures, a few power outages.
Winter Storm, Luce
- When
- March 19, 1:00 PM EST to March 20, 6:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Heavy wet snow of 6 to 8 inches accumulated, resulting in treacherous travel conditions. Key impacts: travel delays, traffic accidents, school and business closures, a few power outages.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Indiana, March 19, 2025$1.8 million · EF2 · 30 events
- Cold in Arizona, March 19, 20251 death · 1 event
- Tornado and Damaging Winds in Kentucky, March 19, 2025$297,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Indiana, March 19, 2025$281,000 · EF0 · 13 events
- Tornadoes and Hail in Illinois, March 19, 20251 injured · EF1 · 41 events
- Wildfire and High Wind in Missouri, March 19 to 21, 20252 injured · $41,000 · 60 kt wind · 22 events
- Tornadoes and Hail in Illinois, March 19, 2025EF1 · 36 events
- Tornadoes and Damaging Winds in Indiana, March 19, 20251 injured · EF1 · 15 events
- Blizzard and Hail in Iowa, March 19, 20251.25 in hail · 41 events
- Blizzard and High Wind in Nebraska, March 19, 202567 kt wind · 38 events
- Damaging Winds in Tennessee, March 19, 2025$33,000 · 61 kt wind · 10 events
- High Wind and Strong Wind in Illinois, March 19, 2025$19,000 · 57 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249165, 1249161, 1249168, 1249170, 1249172, 1249173.